Hail, Campbell
- When
- June 23, 5:25 PM MST
- Where
- Campbell County, 9 mi WNW of Recluse
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.780, -105.870
A severe thunderstorm produced large hail over far northern Campbell County and northwestern Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail over far northern Campbell County and northwestern Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 1:35 PM MST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 235 PM MDT MON JUN 23 2008 .DISCUSSION...CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE REST OF THE WORK WEEK AS SEVERAL WAVES AND A FEW FRONTS CROSS THE AREA. WARMER TEMPERATURES AND DRIER WEATHER ARE EXPECTED FOR THE WEEKEND. WATER VAPOR SHOWS A WAVE CROSSING NORTHEAST WYOMING AT THIS TIME. SURFACE ANALYSIS PLACES A TROUGH FROM THE NORTH DAKOTA BORDER SOUTHWEST ACROSS THE BLACK HILLS AND NORTHEAST WYOMING. LATEST RUC SHOWS GOOD INSTABILITY AHEAD OF THE WAVE AND ALONG THE TROUGH OVER THE BLACK HILLS EXTENDING EASTWARD OVER THE SOUTH DAKOTA PLAINS WITH VALUES OF 1000-2500 K/JG. 0-6 KM BULK SHEAR IS NOT IMPRESSIVE AT THE MOMENT...BUT MODELS DO SHOW INCREASING THIS AFTERNOON TO 30 TO 40 KT...SO SOME STORMS SHOULD DEVELOP INTO SUPERCELLS. THIS HAS ALREADY BEEN HAPPENING ACROSS THE HILLS WITH ISOLATED SEVERE STORMS SHOWING ROTATION. LARGE HAIL WILL BE THE MAIN THREAT. THESE STORMS WILL MOVE EASTWARD THIS EVENING MOVING INTO CENTRAL SOUTH DAKOTA AFTER MIDNIGHT. WARMER AIR WILL ADVECT INTO THE REGION LATE TONIGHT INTO TOMORROW WITH TEMPS RISING INTO THE UPPER 80S/LOWER 90S. A SURFACE LOW WILL MOVE INTO SOUTHEAST MONTANA THROUGH THE DAY INCREASING SOUTHERLY FLOW ACROSS THE CWA. BETTER SHEAR AND INSTABILITY WILL BRING ANOTHER ROUND OF SEVERE STORMS TO THE AREA. THE LOW WILL CROSS INTO NORTH DAKOTA LATE IN THE AFTERNOON WITH A SURFACE TROUGH MOVING THROUGH THE CWA. THIS WILL BRING SLIGHTLY COOLER AND MORE STABLE AIR INTO THE AREA WITH STORMS FORMING AHEAD OF AND ALONG THIS BOUNDARY. MORE SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY AS A SERIES OF WAVES CROSS THE AREA. WITH HIGHS AGAIN REACHING AROUND 90 AND DECENT AVAILABLE MOISTURE...THERE WILL BE ENOUGH INSTABILITY AND SHEAR FOR SEVERE STORMS. EXTENDED...FLOW ALOFT WILL BECOME SW ON THURSDAY AS A STRONG UPR WAVE THRU THE NRN ROCKIES. SHOULD BE A DECENT CHC OF TSTMS AS A COLD FRONT PUSHES THROUGH DURG THE DAY/EVENING. STRONGER NW FLOW ALOFT WILL THEN COVER THE NRN PLAINS INTO THE WEEKEND...AND HAVE TRENDED TEMPS DOWNWARD. RATHER DRY WX SHOULD PREVAIL INTO EARLY NEXT WEEK AS UPR RIDGE BUILDS INTO THE NRN ROCKIES...WITH A WARMING TREND EXPECTED LATE IN THE WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...SCATTERED THUNDERSTORMS ACROSS THE AREA INTO THIS EVE WITH LOCAL MVFR CONDITIONS. ACTIVITY WILL DIMINISH AFTER SUNSET WITH VFR CONDITIONS OVERNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 641 AM MDT MON JUN 23 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 641 AM MDT (741 AM CDT) MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE AND A WEAK COLD FRONT WILL TRIGGER MORE THUNDERSTORM ACTIVITY TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT ACROSS SOUTHWESTERN SOUTH DAKOTA. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH THE END OF THE WORK WEEK AS THE WEATHER PATTERN REMAINS VERY ACTIVE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA ON TUESDAY...WEDNESDAY...AND THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL REMAIN THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
129 PM MDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 10 E CUSTER 43.77N 103.40W
06/23/2008 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
MHOLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL MOUNT RUSHMORE 43.88N 103.45W
06/23/2008 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
&&
MHOLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
353 PM MDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 6 ESE CUSTER 43.74N 103.48W
06/23/2008 E1.75 INCH CUSTER SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
619 PM MDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 8 S WRIGHT 43.63N 105.50W
06/23/2008 E1.75 INCH CAMPBELL WY FIRE DEPT/RESCUE
&&
LCZEPYHAThe Billings radar (KBLX), 245 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100595, 100598.